Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 1777 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed558    
    Printed5    
    Emailed0    
    PDF Downloaded101    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2019  |  Volume : 61  |  Issue : 3  |  Page : 318-319
Escitalopram-induced extrapyramidal symptoms


1 Department of Psychiatry, KMCT Medical College, Calicut, Kerala, India
2 Department of Psychiatry, PVS Hospital, Calicut, Kerala, India
3 Department of Medicine, Government Medical College, Kochi, Kerala, India

Click here for correspondence address and email

Date of Web Publication16-May-2019
 

How to cite this article:
Kumar PN, Krishnan AG, Suresh R. Escitalopram-induced extrapyramidal symptoms. Indian J Psychiatry 2019;61:318-9

How to cite this URL:
Kumar PN, Krishnan AG, Suresh R. Escitalopram-induced extrapyramidal symptoms. Indian J Psychiatry [serial online] 2019 [cited 2019 Aug 18];61:318-9. Available from: http://www.indianjpsychiatry.org/text.asp?2019/61/3/318/258325




Sir,

Serotonin-specific reuptake inhibitors (SSRIs) are widely used for a variety of clinical conditions due to their relatively safe side-effect profile. Among the various classes of antidepressants, SSRIs are the common offenders producing extrapyramidal symptoms (EPSs). The incidence of EPS is high with escitalopram (12%) followed by sertraline (11%), paroxetine (10%), and fluoxetine (8%).[1] The SSRIs produces reversible or irreversible motor disturbances through pathophysiological changes in basal ganglion motor system by altering the dopamine receptors postsynaptically.[2]

A 34-year-old female presented with complaints of sadness of mood, crying spells, feeling lonely, decreased interest in day-to-day activities, lethargy and disturbed biological functions for the last 6 months. Her past and family history and personal history was noncontributory. General and systemic examination was within normal limits. Mental status examination revealed decreased psychomotor activity, depressed affect, depressive cognitions with well-preserved insight. A diagnosis of moderate depressive disorder was made, and she was started on escitalopram 10 mg/day along with clonazepam 0.5 mg at night time. She was maintaining well and escitalopram 10 mg was continued for the next 18 months as per patient's request. 18th month, she presented with complaints of slurring of speech, drooling of saliva, decreased bodily movements, and slowness in walking. Neurological examination revealed bradykinesia, cogwheel rigidity, dysarthric speech, and tremor of hands. Routine biochemical tests and head MRI, EEG were done and were found to be normal. No history of any other drug use/abuse, head injury, seizures, fever or movement disorder was reported. A diagnosis of escitalopram-induced acute extrapyramidal syndrome was made after excluding other possible causes. Escitalopram was immediately discontinued, the patient was reassured, and trihexyphenidyl 2 mg bid was started. Follow-up after 2 weeks reported significant improvement. Subsequently trihexyphenidyl was stopped and dothiepin 50 mg/day was started to control the depressive symptoms. The patient was followed-up for the next 6 months without any symptom recurrence. The Naranjo probability scale applied retrospectively revealed a score of 6, pointing to a “probable” drug reaction.

The data for escitalopram-induced EPS is rare except in few cases.[3],[4] The potential risk factors for EPS induced by antidepressants are advancing age, female gender, preexisting extrapyramidal disorder, other concurrent neuroleptic medications and pharmacokinetic interaction through CYP2D6 inhibition.[1] Other than the female gender, none of these risk factors were present in our patient. Researchers have extrapolated a link between antidepressant-induced EPS and the CYP2D6 phenotype. On analyzing the risk factors for these reactions during treatment with SSRIs, including the CYP2D6 phenotype, serotonin, and dopamine transporter and receptor polymorphisms, it was noted that the risk of EPS with SSRIs seemed to increase with advanced age and the presence of the A1 allele of the dopamine D2 receptor gene Taq1A.[5]

Being a young patient, the possibility of young-onset parkinsonian disease was considered in which, family history of  Parkinsonism More Details is an important risk factor.[6] Our patient's history was not significant for either parkinsonism or any other movement disorder. In rat models of EPS induced by SSRIs, a specific effect on tyrosine hydroxylase, which is a speed-limiting enzyme of dopamine synthesis in substantia nigra has been reported. Tyrosine hydroxylase synthesis was significantly decreased by SSRIs in substantia nigra, and the serotonin transporter (SERT) inhibition can activate microglia and alter the regulation of tyrosine hydroxylase, the rate-limiting enzyme for dopamine biosynthesis, and these changes may play a role in mediating the EPS associated with SERT inhibitors.[7]

Drug-induced parkinsonism (DIP) may represent a preexisting vulnerability to future Parkinson's disease. Treatment of DIP involves discontinuation of the offending drugs, which usually promotes remission of the parkinsonian syndrome within a short time, although parkinsonism may sometimes persist and require dopaminergic treatment. One atypical feature in our patient was that compared to previously reported cases where EPS developed few weeks after initiation of escitalopram, in the index patient EPS developed only 2 years after starting escitalopram. However, the EPS was reversed after a short course of anticholinergic treatment. The reason for late onset of EPS needs further exploration. This is an attempt to create an awareness of drug-induced EPS as adverse reaction in patients taking escitalopram even after months or years of therapy so that timely recognition can prevent such adverse effects.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Madhusoodanan S, Alexeenko L, Sanders R, Brenner R. Extrapyramidal symptoms associated with antidepressants – A review of the literature and an analysis of spontaneous reports. Ann Clin Psychiatry 2010;22:148-56.  Back to cited text no. 1
    
2.
Lane RM. SSRI-induced extrapyramidal side-effects and akathisia: Implications for treatment. J Psychopharmacol 1998;12:192-214.  Back to cited text no. 2
    
3.
Dixit S, Khan SA, Azad S. A case of SSRI induced irreversible Parkinsonism. J Clin Diagn Res 2015;9:VD01-2.  Back to cited text no. 3
    
4.
Dave-Momin N, Lokhande C, Shah N, Desousa A. Escitalopram induced dystonia: A case report. Int J Toxicol Pharmacol Res 2014;6:20-1.  Back to cited text no. 4
    
5.
Hedenmalm K, Güzey C, Dahl ML, Yue QY, Spigset O. Risk factors for extrapyramidal symptoms during treatment with selective serotonin reuptake inhibitors, including cytochrome P-450 enzyme, and serotonin and dopamine transporter and receptor polymorphisms. J Clin Psychopharmacol 2006;26:192-7.  Back to cited text no. 5
    
6.
Schrag A, Ben-Shlomo Y, Brown R, Marsden CD, Quinn N. Young-onset Parkinson's disease revisited – Clinical features, natural history, and mortality. Mov Disord 1998;13:885-94.  Back to cited text no. 6
    
7.
MacGillivray L, Reynolds KB, Sickand M, Rosebush PI, Mazurek MF. Inhibition of the serotonin transporter induces microglial activation and downregulation of dopaminergic neurons in the substantia nigra. Synapse 2011;65:1166-72.  Back to cited text no. 7
    

Top
Correspondence Address:
Dr. Pattath Narayanan Suresh Kumar
KMCT Medical College, Calicut, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_331_18

Rights and Permissions




 

Top